MAUDE Adverse Event Report: CORDIS CORPORATION TRAPEASE PVCF FEM/JUG 55CM CSI; FILTER, INTRAVASCULAR, CARDIOVASCULAR

CORDIS CORPORATION TRAPEASE PVCF FEM/JUG 55CM CSI; FILTER, INTRAVASCULAR, CARDIOVASCULAR
Model Number 466P306AU
Medical Device Problem Codes Fracture (1260); Migration (4003)
Health Effect - Clinical Codes Perforation of Vessels (2135); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 10/31/2021
Type of Reportable Event Death
Additional Manufacturer Narrative
Occupation: other, senior counsel, litigation.(b)(4).As reported a patient underwent placement of a trapease vena cava filter.The information provided indicated that the filter subsequently malfunctioned and caused migration, fracture of the filter and perforation by the filter.It was noted that the patient is deceased, however a cause of death nor a relationship to the device was provided, additionally the indication for the filter placement, procedural/implant details and patient medical history have not been provided.The product remains implant and unavailable for analysis.The trapease vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu) and notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.The ifu also states that filter fracture is a potential complication of vena cava filters.Anatomic locations that create concentrated stress points from filter deformation (for example, deployment at apex of scoliosis, overlapping of either of the renal ostia, or placement adjacent to a vertebral osteophyte) may contribute to fracture of a particular filter strut.Ivc filter migration is a known potential adverse event associated with all ivc filter implants and is listed in the ifu as such.Possible causes for filter migration include mega cava, wire entrapment during central venous catheter placement, ¿sail¿ effect (cranial migration) of large clot burden within the filter, mechanical device failure, and operator error.Physiologic causes of migration may result from temporary dysmorphism of the inferior vena cava including bending, coughing or valsalva maneuvers resulting in dislodgment of the filter.Some studies suggest that strenuous physical activity and increased intra-abdominal pressure can lead to migration of ivc filters.Without procedural films or post implant imaging available for review, the reported events could not be confirmed or further clarified.It was noted in the information provided that the patient is deceased, with the limited information provided and no cause of death reported a clinical determination or relationship to the filter could not be made.Given the limited information available for review at this time, there is nothing to suggest that the reported events are related to the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.Please note that this is the initial report for this product.Additional information is pending and will be submitted within 30 days of receipt.
 
Event or Problem Description
As reported by the legal brief, the patient underwent placement of a trapease vena cava filter.The report states that the filter subsequently malfunctioned and caused injury and damage to the patient including, but not limited to migration, fracture of the filter and perforation by the filter.As a direct and proximate result of these malfunctions, the patient suffered life-threatening injuries and damages, and required extensive medical care and treatment.As a further proximate result, the patient has suffered and will continue to suffer significant medical expenses, pain and suffering, and other damages.The patient is deceased, but there was no information provided to relate their demise to the device.Additional information received per the medical records indicate that the patient has a history of recurrent venous thromboembolic disease despite use of coumadin and mild allergic reaction to contrast in the distant past.The indication for filter placement was chronic recurrent pulmonary embolism (pe) despite adequate anticoagulation or contraindication to anticoagulation.The filter was implanted via the patient's right femoral vein using real-time sonographic guidance.The patient tolerated the procedure without immediate evidence of complications.Additional information received per the patient profile form (ppf) states that the patient experienced migration of fractured struts, fractured/broken posterior side strut and perforation of filter struts outside the ivc.The patient became aware of the reported events approximately fifteen years and four months after the index procedure.The patient experienced abdominal pain prior to his death.
 
Additional Manufacturer Narrative
As reported a patient underwent placement of a trapease vena cava filter.The information provided indicated that the filter subsequently malfunctioned and caused migration, fracture of the filter and perforation by the filter.It was noted that the patient is deceased, however a cause of death nor a relationship to the device was provided.A family member of the deceased reported becoming aware of migration of fractured struts, fractured/broken posterior side strut and perforation of filter struts outside the ivc, approximately fifteen years and four months post implant.It was also reported that the patient experienced abdominal pain related to the filter.According to the medical record the indication for the filter implant was recurrent pulmonary embolism on coumadin.The filter was placed via the right common femoral vein and deployed after being delivered under fluoroscopic control.The patient tolerated the procedure without immediate evidence of complication.The product is not available for analysis.A review of the device history record revealed no anomalies during the manufacturing and inspection processes that can be associated with the reported complaint.The trapease vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu) and notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.The ifu also states that filter fracture is a potential complication of vena cava filters.Anatomic locations that create concentrated stress points from filter deformation (for example, deployment at apex of scoliosis, overlapping of either of the renal ostia, or placement adjacent to a vertebral osteophyte) may contribute to fracture of a particular filter strut.Ivc filter migration is a known potential adverse event associated with all ivc filter implants and is listed in the ifu as such.Possible causes for filter migration include mega cava, wire entrapment during central venous catheter placement, ¿sail¿ effect (cranial migration) of large clot burden within the filter, mechanical device failure, and operator error.Physiologic causes of migration may result from temporary dysmorphism of the inferior vena cava including bending, coughing or valsalva maneuvers resulting in dislodgment of the filter.Without procedural films or post implant imaging available for review, the reported events could not be confirmed or further clarified.It was noted in the information provided that the patient is deceased, with the limited information provided and no cause of death reported a clinical determination or relationship to the filter could not be made.Pain does not represent a device malfunction and may be related to underlying patient specific issues.Given the limited information available for review at this time, there is nothing to suggest that the reported events are related to the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.

Brand Name
TRAPEASE PVCF FEM/JUG 55CM CSI
Common Device Name
FILTER, INTRAVASCULAR, CARDIOVASCULAR
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
14201 nw 60 avenue
miami lakes, FL 33014
7863138372
MDR Report Key14180477
Report Number9616099-2022-05572
Device Sequence Number14959453
Product Code DTK
UDI-Device Identifier20705032009451
UDI-Public20705032009451
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K020316
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2006
Reporter Type Manufacturer
Report Source Other,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2008
Device Model Number466P306AU
Device Catalogue Number466P306AU
Device Lot NumberR0106414
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/25/2022
Supplement Date Received by Manufacturer04/22/2022
Initial Report FDA Received Date04/22/2022
Supplement Report FDA Received Date04/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/03/2006
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age57 YR
Patient SexFemale